Treatment resistant epilepsy or convulsive syncope?BMJ 1998; 317 doi: https://doi.org/10.1136/bmj.317.7162.869 (Published 26 September 1998) Cite this as: BMJ 1998;317:869
- Amir Zaidi, research fellow ([email protected])a,
- Peter Clough, clinical medical officerb,
- Bruce Scheepers, consultant neuropsychiatristb,
- Adam Fitzpatrick, consultant cardiologista
- aManchester Heart Centre, Royal Infirmary, Manchester M13 9WL
- bDavid Lewis Centre for Epilepsy, Warford, Alderley Edge, Cheshire SK9 7UD
- Correspondence to: Dr Zaidi
The diagnosis of epilepsy is complicated by various conditions that can mimic an epileptic seizure, and cardiovascular conditions causing syncope may account for many cases of so called secondary seizures.1 Convulsive syncope—that is, cerebral anoxic seizure activity secondary to transient global impairment of blood flow—can be difficult to differentiate from epilepsy. The differentiation is, however, important because syncope can be treated effectively, especially when it is due to a bradycardia.1 In addition, long term anticonvulsant treatment is expensive and can cause serious morbidity.2 We present the cases of three patients thought to have treatment resistant epilepsy who were subsequently found to have a cardiac condition.
A 32 year old woman was referred to the epilepsy clinic in January 1995 with a four year history of recurrent blackouts. She described episodes in which she became weak and had to lie on the floor followed by loss of consciousness lasting for about 1 minute with clenching of her fist and sometimes jerking, especially of the legs, but no incontinence or tongue biting. She normally recovered quickly, although she was tired afterwards. The episodes occurred up to four times a week. In 1991, a 72 hour electroencephalogram had given normal results, but a trace taken after sleep deprivation showed some left sided slow wave changes. She was started on phenytoin for presumed epilepsy. She subsequently tried several anticonvulsant drugs including lamotrigine, sodium valproate, clobazam, vigabatrin, carbamazepine, and gabapentin with no significant improvement apart from a short period when clobazam was introduced. Her condition had deteriorated with gabapentin.
At referral …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial